Iowa, 2010Flood in Iowa, September 13 to 14, 2010
September 13 to 14, 2010 · NWS DMX · 1 event in 1 county or zone
Heavy thunderstorms brought heavy rainfall to southern Iowa on the 13th into the 14th. This caused the south fork of the Chariton River at Promise City to rise over flood stage for about 16 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorms brought heavy rainfall to southern Iowa on the 13th into the 14th. This caused the south fork of the Chariton River at Promise City to rise over flood stage for about 16 hours. The flooding was minor with little to no damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 5:28 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 13, 5:28 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT MON SEP 13 2010
.SHORT TERM /TONIGHT/...
PRIMARY CONCERN TONIGHT IS OBVIOUSLY CONVECTIVE TRENDS. MCS HAS
GRADUALLY GROWN IN RIGHT ENTRANCE REGION OF SRN GREAT LAKES JET
SEGMENT ABOVE ZONE OF WARM ADVECTION AND STEEP MID LEVEL LAPSE RATES
ALONG ELEVATED INSTABILITY GRADIENT. CONFIDENCE IN EVOLUTION
TONIGHT NOT THE GREATEST WITH DIFFERENT SOLUTIONS FROM NAM/GFS
VERSUS HIGHER RESOLUTION WRF RUNS. 12Z SPC NMM WRF RUN PLACES MORE
EMPHASIS ON GREATER SFC BASED POTENTIAL TO OUR SOUTH ALONG SRN NE
AND IA/MO WRM FRONT DEPICTED ON 20Z SFC ANLYS. 00Z NSSL ARW WRF IS
SIMILAR...ALTHOUGH IT DOES DROP MCS INTO NRN IA OVERNIGHT. AT THE
MOMENT...IT SEEMS AS THOUGH A NAM/GFS/SREF COMPROMISE IS THE BEST
BET WITH A BLEND PRODUCING BOTH SFC BASED AND ELEVATED CONVECTION
SIMULTANEOUSLY. WHILE BOTH THE NAM AND GFS BRING ELEVATED
CONVECTION INTO IA THROUGH THE NIGHT...NAM IS MUCH MORE AGGRESSIVE
WITH INSTABILITY AND STRENGTH OF BAROCLINIC ZONE. 12Z NAM HAD
ELEVATED INSTABILITY UP TO 2500 J/KG WITH NIL CINH AND STRONGER ISENT
LIFT ALONG 305/310K SFCS AND THIS STRONGER SOLUTION VS GFS MAY BE
MORE REALISTIC. COULD SEE SEVERAL ROUNDS OF SEVERE WEATHER AND
LOCALLY HEAVY RAINS OVERNIGHT.
.LONG TERM /TUESDAY THROUGH MONDAY/...FAIRLY ACTIVE WEATHER PATTERN
DURING THE EXTENDED PERIOD WITH A PAIR OF SHORTWAVE TROUGHS TO PUSH
ACROSS THE REGION...WITH THE STRONGEST SYSTEM THROUGH ON WEDNESDAY
INTO EARLY THURSDAY. MODELS ARE IN DECENT AGREEMENT WITH SHORTWAVE
EXITING THE STATE ON TUESDAY...WITH THE NAM A LITTLE MORE AGGRESSIVE
TOMORROW MORNING. MODELS SEEM TO BE IN GOOD AGREEMENT WITH BIGGER
SYSTEM BY MID WEEK...WITH A QUICK SHORTWAVE TO MOVE ACROSS THE STATE
WEDNESDAY AND THEN THE MAIN TROUGH/COLD FRONT TO PUSH THROUGH
WEDNESDAY NIGHT INTO THURSDAY. GFS IS SLIGHTLY FURTHER SOUTH WITH
QPF BULLSEYE BY THURSDAY MORNING...WHILE THE NAM/ECMWF PEG CENTRAL
TO SOUTHERN IOWA FROM 00Z TO 12Z THURSDAY. HOWEVER...VERY SUBTLE
DIFFERENCES FROM PREVIOUS MODEL RUNS AND SO WITH THE CONSISTENCY IN
MODEL RUNS...INCREASED THE AMOUNT OF QPF AND POP AMOUNTS WEDNESDAY
AND WEDNESDAY NIGHT.
TUESDAY...INCREASED POPS ACROSS THE SOUTH THROUGH THE MORNING HOURS
AS ISENTROPIC LIFT CONTINUES THROUGH 18Z TUESDAY. BUFR SOUNDINGS
QUICKLY DRY OUT DURING THE AFTERNOON TUESDAY AND LIFT CONFINES TO
THE SOUTHEAST. KEPT WITH TREND OF CONDITIONS DRYING OUT FROM
NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON AND EVENING.
WEDNESDAY AND THURSDAY...VERY SUBTLE AND WEAK SHORTWAVE TO PUSH
ACROSS THE STATE WEDNESDAY MORNING AHEAD OF MAIN TROUGH THAT WILL
MOVE ACROSS THE REGION WEDNESDAY EVENING INTO THURSDAY. MAIN
CONCERN WAS WITH THE HEAVY RAIN POTENTIAL WEDNESDAY AFTERNOON INTO
THURSDAY MORNING. NAM/ECMWF ARE IN GOOD AGREEMENT WITH HIGHEST QPF
BULLEYE ACROSS EASTERN CWA WEDNESDAY NIGHT. VERY GOOD ISENTROPIC
LIFT ALONG WITH BUFR SOUNDINGS BECOMING DEEPLY SATURATED BY 00Z
THURSDAY. WARM LAYER CLOUD DEPTHS RANGE AROUND 12KFT WITH SOME
ELEVATED CAPE AVAILABLE WEDNESDAY EVENING. PW VALUES RANGE IN THE
1.50 TO NEAR 2 INCHES WEDNESDAY AFTERNOON INTO EARLY THURSDAY.
SHEAR IS NOT TERRIBLY IMPRESSIVE WRT SEVERE POTENTIAL AS 0-1KM
VALUES RANGE UNDER 20KTS WITH DEEP LAYER SHEAR UNDER 50KTS. SO
BEST SEVERE POTENTIALLY LOOKS TO BE ACROSS SOUTHERN IOWA DURING
THE DAY WEDNESDAY AND THEN LOOKS QUICKLY DIMINISH DURING THE
EVENING.
FRIDAY INTO THE WEEKEND...ANOTHER WEAK SHORTWAVE MOVES ACROSS THE
REGION SATURDAY AND SUNDAY AND KEPT WITH ONGOING POPS. NO MAJOR
CHANGES PAST FRIDAY WITH THE PREVIOUS FORECAST.
&&
.AVIATION...
14/00Z...CONVECTIVE COMPLEX MOVING THROUGH SRN IA THIS EVENING.
MUCH OF THIS WILL REMAIN SOUTH OF THE TAF SITES WITH VFR CONDS
PREVAILING. UPR LVL SYS WILL PRODUCE SCT TSRA LATE TNGT INTO TUE
MRNG. ACTIVITY WILL EXIT THE AREA BFR 18Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...MS SEP 10
Hazardous weather outlook, Sep 13, 9:32 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT MON SEP 13 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1032 PM CDT MON SEP 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP LATE TONIGHT. SEVERE WEATHER
IS NOT EXPECTED WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING. THERE IS A
THREAT OF LOCALLY HEAVY RAINFALL BEFORE THEY END BY MIDDAY.
THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY INTO EARLY
THURSDAY...AND AGAIN OVER THE WEEKEND. AT THIS POINT...SEVERE
WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING AROUND MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 13, 4:54 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT MON SEP 13 2010
IAZ070-071-081>084-093>095-132345-
ADAIR-ADAMS-CASS-CLARKE-DECATUR-LUCAS-RINGGOLD-UNION-WAYNE-
554 PM CDT MON SEP 13 2010
...HEAVY RAINFALL WITH GUSTY WINDS AND SMALL HAIL LIKELY...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS FROM SOUTHERN CASS COUNTY SOUTHEAST INTO
NORTHERN WAYNE COUNTY. THEY WERE MOVING EAST AT 25 MPH.
HAIL OF UP TO ONE HALF INCH IS POSSIBLE WITH WINDS OF UP TO 30 MPH.
RAINFALL OF 1 TO 2 INCHES IN LESS THAN AN HOUR WILL CAUSE LOCAL
FLOODING.
LOCATIONS IMPACTED INCLUDE...
SHANNON CITY... ARISPE... AFTON...
ARISPE... TINGLEY... LORIMOR...
THAYER... ELLSTON... MURRAY...
GRAND RIVER... WELDON... VAN WERT...
OSCEOLA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Local storm report, Sep 13, 4:56 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HEAVY RAIN 1 NW GRISWOLD 41.25N 95.16W
09/13/2010 M2.64 INCH CASS IA TRAINED SPOTTER
SPOTTER REPORTED 2.64 INCHES PRECIPITATION FELL IN LAST
TWO HOURS. PEA SIZE HAIL
&&
RHATTEBELocal storm report, Sep 13, 7:12 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
812 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 S HUMESTON 40.83N 93.50W
09/13/2010 E0.88 INCH WAYNE IA PUBLIC
TIME ESTIMATED
&&
AWFlood, Wayne
- When
- September 13, 10:26 PM CST to September 14, 1:21 PM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, September 13, 20102 injured · $1.6 million · EF0 · 42 events
- Flash Flood and Hail in Iowa, September 13, 2010$136,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Massachusetts, September 13, 2010$70,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Kansas, September 13, 20101.75 in hail · 20 events
- Hail in Pennsylvania, September 13, 20101.5 in hail · 19 events
- Hail in Nebraska, September 13, 20102.75 in hail · 18 events
- Hail and Damaging Wind in New Hampshire, September 13, 2010$15,000 · 50 kt wind · 4 events
- Hail in New York, September 13, 20101.25 in hail · 10 events
- Hail and Damaging Winds in New York, September 13, 2010$1,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Oklahoma, September 13, 2010$4,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, September 13, 2010$10,000 · 1 in hail · 5 events
- Hail in New York, September 13, 2010$5,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254790.